Washington, 2003

Winter Storm in Washington, December 30 to 31, 2003

December 30 to 31, 2003 · NWS PQR · 1 event in 1 county or zone

A series of winter storms brought significant snow fall to the Western Columbia River Gorge. Carson received 5 inches of snow and Stevenson 4 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A series of winter storms brought significant snow fall to the Western Columbia River Gorge. Carson received 5 inches of snow and Stevenson 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 30, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 30, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST TUE DEC 30 2003

.SYNOPSIS...COLD HIGH PRESSURE OVER THE FORECAST AREA WILL GIVE WAY
TO ANOTHER PACIFIC COLD FRONT TONIGHT AND WEDNESDAY WITH LOW SNOW
LEVELS. THIS FRONT WILL BRING SNOW BACK TO THE ENTIRE FORECAST AREA
TONIGHT AND WEDNESDAY INCLUDING INLAND VALLEYS AS A COLD LOW LEVEL
AIR MASS LINGERS. SNOW AMOUNTS WILL BE LESS THAN YESTERDAYS STORM AS
THIS IS A WEAKER WEATHER SYSTEM. SHOWERY WEATHER WITH A LITTLE WARMER
ONSHORE FLOW WILL MOVE INTO THE AREA LATE WEDNESDAY. THE NEXT SYSTEM
IS EXPECTED TO MOVE INTO SOUTHERN OREGON THU WITH A COOLER THAN
NORMAL AIR MASS REMAINING OVER THE AREA.

&&

.DISCUSSION...
.SHORT TERM...RUNNING MESO ETA BUFFER SOUNDING FOR THE WILLAMETTE
VALLEY AND COMPARATIVE MODEL PRECIPITATION AMOUNTS IT APPEARS THAT WE
HAVE COLD ENOUGH AIR AND ENOUGH PRECIPITATION TO ISSUE A WINTER STORM
WATCH FOR THE NORTHERN WILLAMETTE VALLEY THE WILLAPA HILLS AND LOWER
I-5 CORRIDOR AND THE NORTH OREGON COAST RANGE FOR TONIGHT AND
WEDNESDAY....WITH SNOW ADVISORIES ELSEWHERE...THOUGH AMOUNTS WILL BE
LESS THAN YESTERDAYS STORM AS THIS IS A WEAKER SYSTEM MOVING IN FROM
THE NORTHWEST. INFRA RED SATELLITE IMAGERY SHOWS HIGH CLOUDS ALREADY
SPREADING ACROSS THE FORECAST AREA IN ADVANCE OF THE APPROACHING
FRONTAL SYSTEM. RAIN MAY DEVELOPS ON THE COAST BY LATE TODAY THEN THE
FRONTAL SYSTEM WILL MOVES ACROSS THE FORECAST AREA TONIGHT AND WED
MORNING. WITH LOW DEWPOINTS...COLD MINIMUM TEMPERATURES THIS MORNING
AND WIDESPREAD SNOW COVER SOUTH OF KPDX...A SIGNIFICANT THREAT OF
SNOW EXISTS MOST AREAS EXCEPT THE IMMEDIATE COAST. WILL GO WITH A
WATCH AND ADVISORY FOR NOW AS THE COMPLICATING FACTOR IS WEAK
SOUTHERLY FLOW INDICATED THIS AFTERNOON AND TONIGHT IN THE MODELS
WHICH MAY WARM THE AIR MASS ENOUGH TO RAISE THE SNOW LEVEL ABOVE THE
VALLEY FLOOR WITH BEST CHANCES FOR LOW LEVEL SNOW IN THE NORTH THIS
TIME. SHOWERS WITH ONSHORE FLOW SHOULD RAISE SNOW LEVELS LATER WED
AFTERNOON...THEN THE AIR MASS MAY BEGIN COOLING AGAIN AS RECENT MODEL
RUNS INDICATE THE NEXT SYSTEM FOR THU MOVING INLAND SOUTH OF THE
DISTRICT... POTENTIALLY PULLING COLDER AIR BACK SOUTH OVER THE AREA
AS THE PRECIPITATION BAND BRUSHES THE SOUTHERN ZONES. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
GENERAL TREND FOR THE EXTENDED PERIOD CONTINUES TO BE A
COLD UPPER TROUGH PARKED OVER THE PACIFIC NW. MODELS CONTINUE TO VARY
IN TIMING AND TRACK OF SMALLER SCALE FEATURES. SNOW LEVELS WILL
FLUCTUATE DURING THE EXTENDED PERIOD BUT ARE EXPECTED TO REMAIN QUITE
LOW...AROUND 500 TO 1000 FEET. GIVEN MODEL INCONSISTENCIES WENT WITH
THE BROAD BRUSH.

&&

.PRELIMINARY POINT POPS
AST 49965  PDX 18945  SLE 18945  EUG 17946

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...WINTER STORM WATCH TONIGHT AND WEDNESDAY...NORTH OREGON
COAST RANGE...WILLAPA HILLS...NORTH WILLAMETTE VALLEY...LOWER
COLUMBIA I-5 CORRIDOR AND WESTERN COLUMBIA GORGE.
.WA/OR...SNOW ADVISORY...SOUTH WASHINGTON CASCADES AND
FOOTHILLS...NORTH AND CENTRAL OREGON CASCADES AND FOOTHILLS...CENTRAL
WILLAMETTE VALLEY...SOUTH WILLAMETTE VALLEY ABOVE 1000 FEET...CENTRAL
OREGON COAST RANGE.
.WA/OR......SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Dec 30, 5:24 AM PST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
524 AM PST TUE DEC 30 2003

ORZ003>013-WAZ019-020-022-023-039-040-311400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
524 AM PST TUE DEC 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW POSSIBLY MIXED WITH RAIN AT THE LOWEST ELEVATIONS IS EXPECTED
TO DEVELOP TONIGHT. SNOW ACCUMULATIONS UP TO 4 INCHES ARE LIKELY IN
THE MOUNTAINS TONIGHT...WITH 1 TO 3 INCH ACCUMULATIONS POSSIBLE IN
THE VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL DECREASE WEDNESDAY MORNING...BUT A COLD AIR MASS IS
EXPECTED TO REMAIN OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH A
CONTINUING CHANCE OF SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TONIGHT AND FOR THE
NEXT FEW DAYS.

ORZ001-002-WAZ021-311400-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
524 AM PST TUE DEC 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 30, 6:00 AM PST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PST TUE DEC 30 2003

ORZ003>013-WAZ019-020-022-023-039-040-302300-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS...
CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR...
DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE...
FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER...
JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE...
MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE...
OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME...
TOUTLE...VERNONIA AND VIDA
600 AM PST TUE DEC 30 2003

...SNOWFALL IS POSSIBLE FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON
TONIGHT AND WEDNESDAY MORNING...

SNOW OR MIXED RAIN AND SNOW IS EXPECTED TO DEVELOP THIS EVENING OVER
THE INTERIOR PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.
UP TO 3 INCHES MAY FALL TONIGHT ABOVE 500 FEET...WITH ANOTHER INCH OR
2 POSSIBLE WEDNESDAY MORNING. LESS THAN AN INCH IS EXPECTED BELOW 500
FEET IN THE WILLAMETTE VALLEY AND I - 5 CORRIDOR OF SOUTHWEST
WASHINGTON. OVER THE CASCADES TOTAL ACCUMULATIONS UP TO 8 INCHES ARE
EXPECTED.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, West Columbia River Gorge

When
December 30, 9:00 AM PST to December 31, 6:00 PM PST
Where
West Columbia River Gorge forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332244.